Drug discontinuation effects are not limited to psychoactive drugs, but may be important for cardiovascular drugs as well
Research Activities, October 2012, No. 386
Possible adverse effects from drug discontinuation is important, not just for drugs associated with potential abuse (such as opioids and benzodiazepines), but also with a number of cardiovascular drugs (including adrenergic receptor antagonists, aspirin, statins, and heparin), says Marcus M. Reidenberg, M.D., of Weill Cornell Medical College in New York City in a new paper. Pharmacologists and physicians have long attributed adverse effects after a patient stops taking a drug to the drug itself, rather than its absence, he notes. A recent study of patients taken off aspirin prophylaxis for heart attack showed increased mortality, especially in the first 5–7 days after aspirin was stopped.
Adverse effects of drug cessation can be the result of the underlying condition recurring (for example, hypothyroidism after stopping thyroid medication) or a withdrawal syndrome linked to the body's adaptation to the drug. Despite evidence of drug discontinuation syndromes with low-dose aspirin (with increased risk of ischemic stroke), heparin (blood clots), statins (patients who stopped statin use on hospital admission developed more cardiovascular problems than patients never on statins), and other classes of cardiovascular drugs, the U.S. Food and Drug Administration-approved labels sometimes do not mention the possibility of adverse effects from abrupt drug discontinuation, notes Reidenberg. He urges the collection of data on discontinuation in clinical trials of new drugs, and in the search for adverse events in databases of drugs already in clinical use.
Dr. Reidenberg's work was supported, in part, by a grant from the Agency for Healthcare Research and Quality (HS16075) to the Weill Cornell College of Medicine Center for Education and Research on Therapeutics (CERT). For more information on the CERTs program, visit http://www.certs.hhs.gov.
More details are in "Drug discontinuation effects are part of the pharmacology of a drug," by Dr. Reidenberg in the November 2011 Journal of Pharmacology and Experimental Therapeutics 339(2), pp. 324-328.
Current as of October 2012
Internet Citation: Drug discontinuation effects are not limited to psychoactive drugs, but may be important for cardiovascular drugs as well: Research Activities, October 2012, No. 386.
October 2012. Agency for Healthcare Research and Quality, Rockville, MD. https://archive.ahrq.gov/news/newsletters/research-activities/oct12/1012RA5.html